Arkansas, 2013

Funnel Clouds in Arkansas, June 17, 2013

June 17, 2013 · NWS LZK · 4 events in 3 counties and zones

A moist, almost-tropical atmosphere created favorable conditions for the development of tropical-type funnel clouds on the afternoon and evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A moist, almost-tropical atmosphere created favorable conditions for the development of tropical-type funnel clouds on the afternoon and evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 17, 1:39 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 17, 1:39 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
239 PM CDT MON JUN 17 2013

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
PRECIPITATION CHANCES WILL PREVAIL FOR THE NEXT FEW DAYS AS OVERALL
PATTERN REMAINS ON THE UNSETTLED SIDE. MODELS ALL IN BASIC
AGREEMENT THAT A FRONTAL BOUNDARY WILL MOVE THROUGH THE FORECAST
AREA BEFORE WASHING OUT AS HIGH PRESSURE BUILDS BACK IN. CAUTION
MUST ALWAYS BE EXERCISED THIS TIME OF THE YEAR MOVING ANY TYPE OF
FRONT THROUGH THE STATE BUT WITH ALL MODELS SHOWING IT...WILL USE
A BLEND OF FORECAST SOLUTIONS BUT ADJUST THE TIMING ACCORDINGLY.

LAST NIGHTS MCS THAT WAS OVER EASTERN OKLAHOMA/WESTERN ARKANSAS HAS
REDEVELOPED ALONG OUTFLOW BOUNDARIES INTO A LINE OF STORMS EXTENDING
FROM NORTH CENTRAL TO SOUTHEAST ARKANSAS. MAIN CONCERN FROM THESE
STORMS REMAINS LOCALLY HEAVY RAIN AS SEVERAL LOCATIONS ARE SEEING
RAINFALL RATES NEAR AN INCH PER HOUR THANKS TO A VERY JUICY AIR MASS
IN PLACE. THE SEVERE POTENTIAL DOES REMAIN...PRIMARILY OVER THE
SOUTH WHERE THE MOST UNSTABLE AIR EXISTS.

OTHER CONVECTION DEVELOPING OVER NORTHWEST ARKANSAS AND SOUTHWEST
MISSOURI AT THIS TIME AS MCV MOVES THROUGH. ADDITIONAL CONVECTION
LIKELY FROM THIS FEATURE AS THE EVENING PROGRESSES. IN ADDITION TO
THE MCV...THE PREVIOUSLY MENTIONED COLD FRONT...CURRENTLY OVER
SOUTHERN MISSOURI...WILL BE MOVING TO THE SOUTH. BOUNDARY IS
EXPECTED TO MOVE INTO CENTRAL ARKANSAS BY DAYBREAK WHERE IS WILL
STALL FOR A BIT BEFORE REACHING THE LOUISIANA BORDER BY EARLY
THURSDAY BEFORE WASHING OUT.

PRECIPITATION CHANCES WILL REMAIN IN THE FORECAST UNTIL THE BOUNDARY
FINALLY DOES WASH OUT WITH BEST CHANCES OVER THE SOUTHERN PARTS OF
THE STATE. PRECIPITATION CHANCES WILL MUCH LOWER ACROSS THE NORTH.
UPPER LEVEL RIDGE WILL REBUILD BY THE END OF THE PERIOD WITH
TEMPERATURES WARMING ONCE AGAIN. TEMPERATURES WILL BE CLOSE TO
NORMAL OVER THE NEXT DAY OR SO BEFORE CLIMBING ABOVE ONCE AGAIN.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
HIGH PRESSURE WILL STRENGTHEN ACROSS THE AREA IN THE
EXTENDED...BRINGING A RETURN TO HOT AND DRY CONDITIONS. TEMPERATURES
WILL RETURN TO THE LOWER 90S...WITH HEAT INDEX READINGS APPROACHING
100 DEGREES ACROSS THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     68  86  67  89 /  70  30  10  20
CAMDEN AR         72  87  69  90 /  60  50  40  30
HARRISON AR       65  84  64  86 /  60  20  10  20
HOT SPRINGS AR    71  86  67  90 /  60  40  30  30
LITTLE ROCK   AR  71  87  69  90 /  60  40  20  20
MONTICELLO AR     72  87  70  91 /  60  60  40  30
MOUNT IDA AR      70  86  66  89 /  60  40  30  30
MOUNTAIN HOME AR  66  85  65  87 /  60  20  10  20
NEWPORT AR        69  87  68  90 /  70  40  10  20
PINE BLUFF AR     72  87  69  91 /  60  50  30  30
RUSSELLVILLE AR   68  85  67  88 /  50  30  20  20
SEARCY AR         70  87  68  90 /  60  40  20  20
STUTTGART AR      71  87  69  90 /  60  50  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...58
Hazardous weather outlook, Jun 17, 1:45 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT MON JUN 17 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-181000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
245 PM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER EASTERN ARKANSAS
WILL CONTINUE TO PUSH EAST OVER THE NEXT FEW HOURS WHILE ADDITIONAL
ACTIVITY IS DEVELOPING OVER THE NORTHWEST AS AN UPPER LEVEL
DISTURBANCE APPROACHES.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
DURING THE AFTERNOON AND INTO THE OVERNIGHT HOURS AS THESE FEATURES
INTERACT WITH A MOISTURE LADEN AIRMASS

SOME OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE WITH THE BEST
CHANCES OVER THE SOUTHEAST PART OF THE STATE WHICH IS THE WHERE THE
MOST UNSTABLE AIR IS EXPECTED TO RESIDE. THE BIGGEST THREAT FROM ANY
STRONG STORM THAT DEVELOPS WILL BE DAMAGING WINDS. LOCALLY HEAVY
RAIN CAN NOT BE RULED OUT AS WELL

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS
THIS FRONT STALLS ACROSS SOUTHERN SECTIONS OF THE AREA. THE BEST
CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTHERN THIRD OF THE
STATE WHERE LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jun 17, 12:00 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT MON JUN 17 2013

ARZ056-057-063>065-068-069-171845-
ARKANSAS AR-BRADLEY AR-CLEVELAND AR-DESHA AR-DREW AR-JEFFERSON
AR-LINCOLN AR-
100 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...SOUTHEASTERN
JEFFERSON...NORTHERN DREW...WESTERN DESHA...EASTERN CLEVELAND...
NORTHEASTERN BRADLEY AND SOUTHWESTERN ARKANSAS COUNTIES UNTIL 145 PM
CDT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF
COTTONDALE TO 4 MILES NORTHWEST OF WARREN...AND MOVING EAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WARREN...             STAR CITY...          MONTICELLO...
  DUMAS...              CANE CREEK STATE PARK...
  WOODVILLE...          WINCHESTER...         WILMAR...
  WHITEFIELD...         TILLAR...             RICHARDSON...
  PLANTERSVILLE...      OMEGA...              NEBO...
  MITCHELLVILLE...      MILLS...              MADDING...
  LITTLE BAYOU METO PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3421 9125 3351 9150 3357 9225 3430 9191
TIME...MOT...LOC 1801Z 273DEG 25KT 3410 9187 3365 9209

56
Special weather statement, Jun 17, 12:09 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
109 PM CDT MON JUN 17 2013

ARZ004>006-013>015-171855-
BAXTER AR-FULTON AR-IZARD AR-MARION AR-SEARCY AR-STONE AR-
109 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE...NORTHEASTERN
SEARCY...EXTREME SOUTHEASTERN MARION...NORTHWESTERN IZARD...EXTREME
SOUTHWESTERN FULTON AND SOUTHEASTERN BAXTER COUNTIES UNTIL 200 PM
CDT...

AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF THOLA...OR 9 MILES EAST OF
MARSHALL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  THOLA...              SALESVILLE...         RODNEY...
  PUSH MTN...           PINEVILLE...          NORFORK DAM...
  NORFORK...            HERRON...             GORBY...
  FIFTY SIX...          EVENING STAR...       DIAMOND BAY...
  CULP...               CALICO ROCK...        ADVANCE...
  SYLAMORE SHOOTING RANGE...                  OPTIMUS...
  ONIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3635 9219 3609 9194 3585 9247 3599 9261
TIME...MOT...LOC 1810Z 232DEG 20KT 3598 9245

56
Special weather statement, Jun 17, 12:34 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
134 PM CDT MON JUN 17 2013

ARZ034-046-047-056-057-171905-
ARKANSAS AR-JEFFERSON AR-MONROE AR-PRAIRIE AR-WOODRUFF AR-
134 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WOODRUFF...
SOUTHEASTERN PRAIRIE...MONROE...EASTERN JEFFERSON AND NORTHERN
ARKANSAS COUNTIES UNTIL 200 PM CDT...

AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
ALLENDALE TO 5 MILES SOUTHWEST OF ALMYRA TO 6 MILES NORTH OF ENGLISH
LAKE...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          BRINKLEY...           ULM...
  ST. CHARLES...        ROE...                RICHARDSON...
  PEPPERS LANDING...    PALMER...             HOLLY GROVE...
  DOBBS LANDING...      DE WITT...            ALMYRA...
  ALLENDALE...          ALFREY...             RAGTOWN...
  PINE CITY...          MONROE...             LODGE CORNER...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 206 AND 218.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3431 9106 3420 9106 3418 9109 3420 9179
      3434 9157 3494 9133 3494 9114 3492 9114
      3491 9111 3486 9109 3474 9110 3473 9104
      3448 9105 3447 9100 3434 9100
TIME...MOT...LOC 1834Z 251DEG 19KT 3478 9125 3437 9147
          3426 9162

58
Special weather statement, Jun 17, 12:59 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
159 PM CDT MON JUN 17 2013

ARZ005>007-015-171945-
BAXTER AR-FULTON AR-IZARD AR-SHARP AR-
159 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHARP...IZARD...FULTON
AND EXTREME EASTERN BAXTER COUNTIES UNTIL 245 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTH OF WIDEMAN...OR 9 MILES NORTHWEST
OF MELBOURNE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SALEM...              MELBOURNE...          CHEROKEE VILLAGE...
  ASH FLAT...           WIDEMAN...            SALEM ARPT...
  PINEVILLE...          OXFORD...             MYRON...
  MORRISTON...          MAMMOTH SPRING STATE PARK...
  MAMMOTH SPRING...     LUNENBURG...          LONE STAR...
  LAKE THUNDERBIRD...   LAKE SEQUOYAH...      LAKE OMAHA...
  LAKE NAVAJO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3649 9140 3646 9135 3643 9134 3642 9130
      3640 9130 3627 9134 3593 9196 3622 9218
      3651 9164 3651 9141
TIME...MOT...LOC 1859Z 241DEG 22KT 3616 9199

56
Special weather statement, Jun 17, 1:02 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
202 PM CDT MON JUN 17 2013

ARZ065-068-069-171930-
BRADLEY AR-DESHA AR-DREW AR-
202 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR DREW...SOUTHERN DESHA AND
SOUTHEASTERN BRADLEY COUNTIES UNTIL 230 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
LAKE MONTICELLO TO 5 MILES NORTHWEST OF NORTH CROSSETT...AND MOVING
EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROHWER...             MONTICELLO...         WINCHESTER...
  TILLAR...             MCGEHEE...            LAKE MONTICELLO...
  LADELLE...            GREEN HILL...         VALLEY...
  SELMA...              PRAIRIE GROVE...      PLEASANT GROVE...
  MONTONGO...           MCARTHUR...           MASONVILLE...
  LACEY...              JOHNSVILLE...         JEROME...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3378 9186 3378 9123 3353 9133 3352 9134
      3352 9136 3356 9136 3356 9144 3338 9146
      3339 9197 3335 9196 3334 9198 3331 9197
      3324 9207 3321 9208 3321 9209
TIME...MOT...LOC 1902Z 248DEG 36KT 3368 9179 3323 9198

58
Special weather statement, Jun 17, 1:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
203 PM CDT MON JUN 17 2013

ARZ034-047-057-171935-
ARKANSAS AR-MONROE AR-WOODRUFF AR-
203 PM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODRUFF...
SOUTHEASTERN MONROE AND NORTHEASTERN ARKANSAS COUNTIES UNTIL 230 PM
CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
WHEATLEY TO 4 MILES NORTHEAST OF DE WITT...AND MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ST. CHARLES...        PALMER...             HOLLY GROVE...
  DE WITT...            ALFREY...             RAGTOWN...
  PINE CITY...          MONROE...             LAWRENCEVILLE...
  INDIAN BAY...         ETHEL...              DUNCAN...
  CROCKETTS BLUFF...    CASSCOE...            BLACKTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3433 9105 3429 9106 3427 9142 3501 9112
      3502 9104 3499 9105 3499 9112 3494 9115
      3491 9111 3486 9109 3474 9110 3473 9104
      3448 9105 3447 9100 3434 9100
TIME...MOT...LOC 1904Z 237DEG 30KT 3498 9106 3437 9127

58

The radar

The Little Rock radar (KLZK), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Cleburne

When
June 17, 3:20 PM CST
Where
Cleburne County, 2 mi W of Hopewell
Reported by
Social Media
Coordinates
35.400, -92.106

A funnel cloud was photographed west of Hopewell.

Funnel Cloud, Cleburne

When
June 17, 3:30 PM CST
Where
Cleburne County, Quitman
Reported by
Social Media
Coordinates
35.380, -92.220

A funnel cloud was photographed near Quitman.

Funnel Cloud, White

When
June 17, 3:30 PM CST
Where
White County, 2 mi S of Rose Bud
Reported by
Social Media
Coordinates
35.301, -92.080

A funnel cloud was photographed south of Rose Bud.

Funnel Cloud, Arkansas

When
June 17, 6:30 PM CST to 6:35 PM CST
Where
Arkansas County, 2 mi WSW of Ona
Reported by
Social Media
Coordinates
34.542, -91.584

A funnel cloud was photographed northwest of Stuttgart.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447151, 446962, 447150, 446959.